Georgia, 2012

Lightning Strikes in Georgia, May 1 to 6, 2012

May 1 to 6, 2012 · NWS JAX · 2 events in 1 county or zone

Scattered to numerous afternoon and evening storms with prevailing dry conditions sparked fires from lightning strikes and wildfires continued to burn across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Scattered to numerous afternoon and evening storms with prevailing dry conditions sparked fires from lightning strikes and wildfires continued to burn across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 1, 2:19 PM EST, 9 minutes earlier.

Area forecast discussion, May 1, 2:19 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
319 PM EDT TUE MAY 1 2012

.SHORT TERM...TONIGHT-FRI. HIGH PRES AT SFC AND ALOFT WILL BE THE
DOMINATE FEATURE OVER THE NEXT FEW DAYS AND WILL DRIFT SWD WED-FRI
TO A POSITION OVER N CENTRAL FL BY THE END OF THE WORK WEEK. SOME
FOG DEVELOPMENT IS EXPECTED LATE TONIGHT/EARLY WED AND WAS ADDED TO
THE GRIDS AND MAY AGAIN DEVELOP EARLY THU MORNING. PWATS ARE
PROJECTED TO REMAIN AROUND 1 INCH OR AND LESS AND SIGNIFICANT DRY
AIR ALOFT WILL ENSURE VERY LOW RAIN CHANCES. MOISTURE LEVELS DO
INCREASE ON FRI AS A WEAKNESS IN THE MID/UPPER LEVEL RIDGE DEVELOPS
BUT ATTM ONLY 10% POPS WILL SUFFICE. TEMPS EXPECTED TO BE 2-4 DEG
ABOVE NORMAL DUE TO THE SUPPRESSIVE AFFECTS OF THE RIDGE AND 850 MB
TEMPS OF 16-18C.

.LONG TERM...SAT-MON.
NOT MUCH CHANGE IN FCST AT THIS TIME AS THE MID/UPPER LEVEL RIDGE
BREAKS DOWN AS A SHORTWAVE TROUGH DROPS INTO THE SE COASTAL U.S. AN
ASSOCD BACKDOOR SFC COLD FRONT WILL MOVE SWD INTO THE AREA ON SAT
AND SUN WHICH WILL HELP SUPPORT ISOLD TO POSSIBLY SCT COVERAGE OF
SHOWERS AND STORMS. TO HELP MATTERS WITH DROUGHT...THE FRONT MAY
STALL OVER THE AREA SUN-MON HELPING TO ENHANCE LLVL CONVERGENCE FOR
BETTER RAIN CHANCES FOR THE AREA BUT DOES NOT LOOK TO BE VERY
PRODUCTIVE FOR RAIN ATTM. HAVE ONLY MADE MINOR TWEAKS TO POPS ON SAT
BASED ON GFS AND ECMWF GUIDANCE. TEMPERATURES WILL LIKELY TREND
DOWNWARD GRADUALLY SAT-MON DUE TO FRONTAL AFFECTS AND INCREASED
MOISTURE.

&&

.AVIATION...LOW CLOUDS AND FOG EXPECTED LATE AGAIN TONIGHT(AFTER
07Z) AND EARLY WEDNESDAY MORNING. IFR/LIFR WITH DENSE FOG POSSIBLE
INLAND AT GNV AND VQQ WHERE WINDS WILL BE LIGHTER. HAVE MVFR
CONDITIONS CLOSER TO THE EAST COAST. VFR EXPECTED AGAIN AFTER 13Z.

&&

.MARINE...WINDS AND SEAS SLOWLY INCREASING OVER THE MARINE AREA BUT
MAY FALL JUST SHORT OF SCEC HEADLINE IN THE OFFSHORE WATERS TONIGHT.
OTHERWISE WINDS AND SEAS EXPECTED TO SLOWLY DIMINISH BY WED NIGHT AND
THU AS THE SFC HIGH MOVES INTO THE OFFSHORE WATERS PROVIDING A
LIGHTER S AND SE WIND FLOW. OFFSHORE FLOW DEVELOPS EARLY SAT BEFORE
NEXT FRONT SLIDES DOWN THE COAST.

RIP CURRENTS: MODERATE RISK ALONG THE NE FL COAST TODAY...MAY EXPAND
TO ALL THE BEACHES ON WED DUE TO PERSISTENT ESE FETCH OF WINDS/SEAS.

&&

.FIRE WEATHER...MARGINAL CONDITIONS OVER THE SUWANNEE VALLEY THIS
AFTERNOON DUE TO LOW RH...HIGH ERC'S...AND HIGH DISPERSIONS. RED
FLAG WARNING IN EFFECT TIL 23Z. EASTERLY FLOW WILL RESULT IN THE
LOWEST RH'S WELL INLAND...NEAR CRITICAL RH VALUES OVER THE SUWANNEE
VALLEY THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  63  88  63  89 /   0   0   0  10
SSI  69  81  69  80 /   0   0   0  10
JAX  64  85  63  86 /   0   0  10  10
SGJ  69  82  65  83 /   0   0  10  10
GNV  65  88  63  89 /  10  10  10  10
OCF  65  89  64  89 /  10  10  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR HAMILTON-
     SUWANNEE.

GA...NONE.
AM...NONE.
&&

SHASHY/ZIBURA/KEEGAN
Hazardous weather outlook, May 1, 8:15 AM EST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
915 AM EDT TUE MAY 1 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-020915-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
915 AM EDT TUE MAY 1 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...RED FLAG WARNING FOR SUWANNEE VALLEY IN NORTHEAST FLORIDA THIS AFTERNOON...

.DAY ONE...TODAY AND TONIGHT...

ONSHORE FLOW WILL ENHANCE THE RIP CURRENT RISK AT AREA BEACHES
TODAY...ESPECIALLY OVER THE NORTHEAST FLORIDA BEACHES WHERE A
MODERATE RISK OF RIP CURRENTS IS EXPECTED.

AN ENHANCED FIRE DANGER WILL EXIST ACROSS THE SUWANNEE VALLEY
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ONSHORE FLOW WILL PROMOTE AN ENHANCED RISK OF RIP CURRENTS AT
LOCAL BEACHES AT TIMES THROUGH THE END OF THE WEEK.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS INLAND NORTHEAST
FLORIDA ON THURSDAY AND AGAIN FOR SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The Jacksonville radar (KJAX), 32 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Camden

When
May 1, 2:28 PM EST
Where
Camden County, 4.12 mi WSW of Kingsland
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
30.770, -81.740

A house was struck by lightning at 33 Cooner Road in Kingsland. A small fire started in a wooded area. The cost of damage was estimated.

Lightning, Camden

When
May 6, 2:28 PM EST
Where
Camden County, 1.37 mi WNW of St Marys Arpt
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
30.760, -81.570

The county dispatch center reported a house was struck by lightning at 133 Magnolia Street in St. Marys. The cost of damage was estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380710, 380708.